Tuesday, 25 November 2014

Testosterone Injections and Masturbation

Harav Dovid Morgenstern is a world-renowned expert in these areas and he is in touch with doctors and up-to-date on all the latest medical studies.

by Rav Dovid Morgenstern (See all authors)

Question to the Rav:

I am on testosterone injections due to low testosterone and it affected me very strongly. Before the shots I had an ongoing depression, afterwards it went away.

While I was functionally married, my wife was the sexual outlet that I needed not to go crazy. It's like hitting puberty again. It makes me very aroused against my will. And without an outlet it is very hard to sleep and it hurts. When I go to bed my skin gets very sensitive, I have an erection that won't go away, and I'm very very uncomfortable. It also makes me very focused on sex which leads me to the internet looking at distractions, and at times pornography etc. I am not making excuses. It's very uncomfortable and very distracting.

I exercise regularly, but it doesn't really deal with it. I don't learn as much as I used to, but I am koveah ittim. I've tried cold showers. Nothing helps except masturbation which I honestly don't enjoy. It's not for fun. It's so my body doesn't feel like its going to pop.

I am struggling with additional depression due to the divorce, and I am very afraid to mess with the injections as I am trying to get back on my feet emotionally, and financially for myself and my children.

So the shayla is if it is mutar to masterbate? If it is mutar to use the injections at this point of my life? And any guidance he has for dealing with this.

It is not really a yetzer harah question, as I truly don't enjoy it.

The other option I have found is weird. I can at pleasure myself sexually through different body parts and sometimes that has worked. But that feels like playing sexual games and being migarer yetzer harah. However that does not necessarily involve ejaculation. Let me explain: Forgive my being graphic. Stimulating the anus and perineum can bring me to orgasm sometimes without ejaculation. It's a strange experience.

This is a hard type of question for a ben torah. It makes me squirm just being so straight about it. But I need good guidance.


The Rav Answers:

Because of the difficulty of the situation, I think a more global approach is necessary.

Testosterone injections are not the medication of choice for treating depression, even if the cause may be linked to low testosterone. It is certainly an off-label use. In general, the use of testosterone is becoming much more controversial. Especially in this particular case, where there is fear that the injections are causing behavior which is not appropriate in a proper halachic framework.

The proper thing to do would be to speak to a good health professional and get a better medication to deal with the depression and stop the injections. By doing the right thing and not feeling the constant internal dilemma of right and wrong, a hope and prayer is that it will go a long way in encouraging a much more positive outlook and approach to life.

Masturbation is a Torah prohibition, as well as looking at or thinking of inappropriate things. Finding other ways of stimulation carries with it the inherent prohibitions of thoughts, or zerah l'vatalah (or "being migarer yetzer harah").

May the person be blessed with the siyata dishmaya to overcome his difficulties.